Minnesota, 2008

Tornado and Hail in Minnesota, May 30, 2008

May 30, 2008 · NWS MPX · 33 events in 14 counties and zones

sparking numerous reports of severe weather across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A potent upper level trough of low pressure trekked over Central and South Central Minnesota...sparking numerous reports of severe weather across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 30, 11:40 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 30, 11:40 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1240 PM CDT FRI MAY 30 2008

.UPDATE...FOR 18Z AVIATION DISCUSSION BELOW

&&

.DISCUSSION.../ISSUED 330 AM CDT FRI MAY 30 2008/

MOST OF THE SIG CONVECTION HAS MOVED WELL SOUTH AND EAST OF OUR
AREA AND A NOSE OF DRIER AIR/SINKING ON WV IMAGERY PUSHING INTO
WESTERN MN. SHOULD BE A PERIOD OF NO PRECIP UNTIL UPPER TROUGH
APPROACHES. SAID TROUGH IS MOVING ACROSS ND AT THIS TIME AND THIS
WILL HELP TO INITIATE SCT SHOWERS AND THUNDERSTORMS OVER MUCH OF
THE AREA THIS AFTERNOON. BOUNDARY NOTED ACROSS SOUTHERN MN AND
MODELS INDICATING AN AREA OF STEEPER MID LAPSE RATES AND MU CAPE
IN THIS GENERAL AREA THIS AFTERNOON. MAY INDICATE A BIT HIGHER
POPS IN THIS REGION. YET ANOTHER TROUGH WILL MOVE ACROSS THE AREA
ON SATURDAY. SOMEWHAT COLDER AIR ALOFT INDICATED WITH A MORE
CONCENTRATED AREA OF HIGHER TQ INDEX OVER MN PORTION OF THE CWA.
MODELS THEN AGREE ON SIG DRYING BEHIND THIS TROUGH FOR SUNDAY
RESULTING IN MORE INSULATION AND HIGHER TEMPS.

STILL LOOKS LIKE AN ACTIVE PATTERN NEXT WEEK WITH STRONG WNW UPPER
JET TRACKING ACROSS THE CONUS. SOME HINT THAT THIS JET WILL DIG
OVER THE CENTRAL CONUS CAUSING A SIG TROUGH LATER IN THE WEEK.
TEMPS MODERATING TO NEAR NORMAL FOR THIS TIME OF YEAR,

&&

.AVIATION.../18Z TAF ISSUANCE/
UPPER LEVEL TROUGH/VORTICITY MAXIMA DROPPING SOUTHEAST INTO
NORTHWEST CWA THIS AFTERNOON/EVENING.  THIS SHOULD GENERATE SCT/BKN
TSRA ACROSS MAINLY WESTERN TAF SITES DURING THIS PERIOD.  LATER
START TIME IN THE KMSP AREA AS ACTIVITY DROPS SOUTHEAST. SOME HAIL
AND WND PSBL IN THE STRONGER CELLS.  THIS SHOULD GRADUALLY WANE
DURING THE EVENING AS TROUGH MOVES THROUGH AND SHOWERS DISSIPATE
AFTER HEATING/INSTABILITY DECREASES.  IF CLOUDS CLEAR WESTERN
AREAS...COULD SEE SOME LIGHT FOG OVER THE WESTERN REGION AS THE SFC
HIGH BUILDS SOUTHEAST OVER THE REGION.  OTHER THAN THAT...SOME
CUMULUS WILL REDEVELOP SATURDAY MORNING...WITH MORE SCT TSRA
DEVELOPING IN THE AFTERNOON AS THE NEXT TROUGH SWINGS THROUGH.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, May 30, 9:34 AM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1034 AM CDT FRI MAY 30 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
311200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1034 AM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER MOST OF THE OUTLOOK
AREA THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING...AS AN
UPPER LEVEL LOW PRESSURE TROUGH MOVES FROM NORTH DAKOTA ACROSS
MINNESOTA. SOME OF THE STRONGER STORMS COULD PRODUCE HAIL AND
GUSTY WINDS...ESPECIALLY ACROSS WEST CENTRAL INTO SOUTH CENTRAL
MINNESOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WEATHER PATTERN WILL REMAIN ACTIVE...WITH A POTENTIAL FOR
SCATTERED THUNDERSTORMS THROUGH MOST OF NEXT WEEK. THUNDERSTORMS
ARE IN THE FORECAST SATURDAY...MONDAY AND TUESDAY... AND AGAIN
NEXT THURSDAY. THE THREAT OF SEVERE WEATHER IS UNCERTAIN AT THIS
TIME...BUT THE GREATEST RISK OF STRONG THUNDERSTORMS APPEARS TO
BE ON SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

In the hours before

Local storm report, May 30, 9:51 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1051 AM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     HEAVY RAIN       1 ESE ST JOSEPH         45.56N 94.31W
05/30/2008  M1.30 INCH       STEARNS            MN   TRAINED SPOTTER

&&

BAP

The radar

The Sioux Falls radar (KFSD), 144 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

32 hail, 1 tornado. Local standard time, as filed.

Hail, Redwood

When
May 30, 12:45 PM CST
Where
Redwood County, 1.21 mi SE of Lucan
Measured
1 in hail
Reported by
Public
Coordinates
44.370, -95.300

Hail, Redwood

When
May 30, 12:50 PM CST
Where
Redwood County, 0.69 mi S of Wabasso
Measured
1 in hail
Reported by
Public
Coordinates
44.390, -95.250

Hail, Brown

When
May 30, 1:15 PM CST
Where
Brown County, 0.69 mi N of Springfield Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.240, -94.980

Hail, Stevens

When
May 30, 2:10 PM CST
Where
Stevens County, 7.76 mi ENE of Morris
Measured
1 in hail
Reported by
Public
Coordinates
45.620, -95.780

Hail, Pope

When
May 30, 2:18 PM CST
Where
Pope County, 0.48 mi E of Cyrus
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.620, -95.740

Hail ranging from nickel size to golf ball size in Cyrus.

Hail, Pope

When
May 30, 2:30 PM CST
Where
Pope County, 0.48 mi E of Cyrus
Measured
1 in hail
Reported by
Public
Coordinates
45.620, -95.740

Hail, Le Sueur

When
May 30, 2:30 PM CST
Where
Le Sueur County, 2.09 mi ESE of Cleveland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.320, -93.790

Hail, Le Sueur

When
May 30, 2:30 PM CST
Where
Le Sueur County, 0.69 mi N of Montgomery
Measured
0.75 in hail
Reported by
Public
Coordinates
44.440, -93.580

Tornado, Stevens

When
May 30, 2:37 PM CST
Where
Stevens County, 3 mi WNW of Morris
Rating
EF0
Path length
0.05 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
45.597, -95.987

Brief touchdown in open field. Multiple eyewitnesses.

Hail, Pope

When
May 30, 2:45 PM CST
Where
Pope County, 0.69 mi N of Starbuck Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.610, -95.530

Hail, Faribault

When
May 30, 2:50 PM CST
Where
Faribault County, 4.18 mi N of Winnebago
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.830, -94.160

Hail, Pope

When
May 30, 3:10 PM CST
Where
Pope County, Starbuck
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.620, -95.520

Hail, Faribault

When
May 30, 3:20 PM CST
Where
Faribault County, 3.24 mi SW of Minnesota Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.820, -93.900

Hail, Kandiyohi

When
May 30, 3:20 PM CST
Where
Kandiyohi County, 1.94 mi W of New London
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
45.300, -94.990

Hail reported at County Road 40.

Hail, McLeod

When
May 30, 3:20 PM CST
Where
McLeod County, 3.25 mi WNW of Hutchinson Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.890, -94.440

Hail, McLeod

When
May 30, 3:20 PM CST
Where
McLeod County, 0.69 mi N of Hutchinson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.890, -94.370

Hail, Kandiyohi

When
May 30, 3:32 PM CST
Where
Kandiyohi County, 12.72 mi WNW of New London
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
45.400, -95.170

Hail occurred at County Road 36 Northwest of Norway Lake.

Hail, Stearns

When
May 30, 3:47 PM CST
Where
Stearns County, 2.07 mi S of Belgrade
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.420, -95.000

Hail reported at Stearns and Kandiyohi County line along Highway 71 and County Road 198.

Hail, Nicollet

When
May 30, 3:50 PM CST
Where
Nicollet County, 2.56 mi WNW of St George
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.410, -94.580

Leaves stripped off trees. Hail was mostly pea size with large clumps taking around 3 hours to melt.

Hail, Kandiyohi

When
May 30, 3:54 PM CST
Where
Kandiyohi County, 3 mi N of New London
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.343, -94.950

Hail, McLeod

When
May 30, 3:55 PM CST
Where
McLeod County, Glencoe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.770, -94.150

Hail, McLeod

When
May 30, 4:00 PM CST
Where
McLeod County, 0.98 mi E of Glencoe
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.770, -94.130

Report located at Hwy. 212 and Falcon Road.

Hail, Stearns

When
May 30, 4:05 PM CST
Where
Stearns County, 0.49 mi E of Paynesville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.380, -94.720

Hail, McLeod

When
May 30, 4:05 PM CST
Where
McLeod County, Plato
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.770, -94.050

Hail, McLeod

When
May 30, 4:10 PM CST
Where
McLeod County, 1.63 mi ESE of Plato
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.760, -94.020

Hail, McLeod

When
May 30, 4:12 PM CST
Where
McLeod County, 3.13 mi SSE of Plato
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
44.730, -94.020

Hail, Carver

When
May 30, 4:15 PM CST
Where
Carver County, 0.69 mi N of Norwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.780, -93.920

Hail, Meeker

When
May 30, 4:32 PM CST
Where
Meeker County, 0.49 mi E of Dassel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.080, -94.310

Hail, Sibley

When
May 30, 4:36 PM CST
Where
Sibley County, 9.4 mi NNE of Henderson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.650, -93.810

Hail, Scott

When
May 30, 4:40 PM CST
Where
Scott County, 3 mi SW of Belle Plaine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.599, -93.813

Occurred at Highway 169 and County road 60.

Hail, McLeod

When
May 30, 5:47 PM CST
Where
McLeod County, 0.49 mi E of Silver Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.900, -94.190

Hail, Carver

When
May 30, 5:55 PM CST
Where
Carver County, 0.98 mi W of Mayer
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
44.880, -93.890

Hail, McLeod

When
May 30, 6:00 PM CST
Where
McLeod County, 0.49 mi E of Lester Prairie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.880, -94.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyThe tornado archive for Minnesota, 2008Warnings in Minnesota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101791, 101792, 101793, 101795, 101799, 101794, 101798, 101801, 123463, 101802, 101803, 107598, 101804, 101805, 101806, 101807, 101808, 101809, 101814, 107601, 101815, 101813, 101810, 107606, 101818, 101817, 101820, 101821, 101822, 107604, 101823, 101824, 101825.